Certain Antibiotics Can Cause DiarrheaJan 29, 2014
You pay a visit to the dentist, he gives you some antibiotics for that toothache, and shortly afterward you develop diarrhea. Doesn’t sound right, does it? But happens more often than you would think. Clostridium difficile (C .diff,) is the increasing cause of difficult-to-treat diarrhea, and certain antibiotics that are used to treat common infections can trigger it. Dr. Tom Miller talks about why these antibiotics are causing C. diff and who is most at risk. He also discusses preventions and treatments for C. diff.
Man: Medical news and research from University Utah physicians and specialists you can use for a happier and healthier life. You're listening to The Scope.
Scot: Go to the dentist and get diarrhea? It doesn't make a lot of sense, but it happened to my Mom. She went to the dentist, they needed to do a procedure, they gave her some antibiotics and then a couple of days later she started having terrible diarrhea that persisted for a long time. She went to her doctor; they gave her a couple of different medications. Nothing quite seemed to work, except for this really expensive last resort. Dr. Tom Miller, what did she have?
Dr. Tom Miller: Scot sounds like she had Clostridium difficile colitis or diarrhea. And this is caused, it's commonly known as C. diff.
Scot: Yeah, that sounds familiar.
Dr. Tom Miller: We just call it C. diff. It's an increasing cause of prolonged and difficult to treat diarrhea and it's caused or triggered by certain antibiotics that are used to treat common infections, like strep throat or urinary or bladder infections or skin infections.
And what happens is when you take common antibiotics, they not only tackle the infections they are intended to treat but they also kill some of this normal protective bacteria and it's not a bacteria that we normally see in what we call colon carpet bacteria, but once it sets up shop it starts to produce a toxin in certain people, especially those people who receive antibiotics, and that toxin causes diarrhea and left untreated it can be life threatening.
Scot: So, if I get antibiotics, is that something that I need to worry about or only if I'm a carrier of it currently?
Dr. Tom Miller: If you are a carrier, you are at higher risk to get it if you take antibiotics.
Scot: Is C. diff contagious? My Mom said that her physician said it was highly contagious.
Dr. Tom Miller: The problem with C. diff is that it continues to exist on surfaces as spores and so it's hard to kill and so that's why healthcare centers or health centers and hospitals have higher rates of C. diff because it's hard to kill so we have to be very careful about hand washing and hygiene and sterile cleaning of the rooms and all of the pieces of furniture in a place where a person who has this type of diarrhea.
Scot: So what can be done? Like I said, my Mom I think it was for a two week supply of pills spent $1,200.
Dr. Tom Miller: Well, the other part of this is it is hard to treat and it requires prolonged treatment and sometimes repeated courses and treatment of different antibiotics which can be very expensive. So, this is a problem that we're facing nationally and again there are some take home tips for people.
Don't request antibiotics indiscriminately, don't use prolonged courses of antibiotics unless it's clinically indicated and directed by your physician and make sure you let your physician or dentist or healthcare provider know if you've had Clostridium C. diff in the past because they need to take precautions that you don't develop it again or watch for it.
And seek attention if you develop diarrhea lasting several days after completing the course of antibiotics. There's a test that can show if you have C. difficile toxin and this will direct your provider to treat you for it.
Scot: So, if I was concerned and my provider said you should be on some antibiotics and I was really concerned could I ask for this test?
Dr. Tom Miller: Right, I think the key thing is to describe the symptoms and what's going on to the physician and work with them to decide what the best course of action is. Many times people that take antibiotics will have diarrhea that lasts just a few days and then goes away, just simply due to the antibiotic.
Scot: How do I know that it's not in my stomach and if I take the antibiotics that I have been told to take that I'm not going to come down it?
Dr. Tom Miller: Again you don't really know. I guess my point is if you need those antibiotics for say strep throat or a bladder infection, then you need them. It's up to the physician to choose wisely to select an antibiotic that has a lower incidence of causing C. difficile colitis or diarrhea.
Man: We're your daily dose of science, conversation, medicine. This is The Scope, University of Utah Health Sciences Radio.